Where to Get Narcan and How to Use It A Guide From Resurgence Behavioral Health
May 09, 2022 at 22:31
Costa Mesa, California -
Costa Mesa, CA – As the U.S. continues to grapple with the opioid crisis, public health authorities are urging people at risk of overdose to equip themselves with the emergency relief medication NARCAN® and learn how to use it. Resurgence Behavioral Health joins the experts in offering guidance in the use of this lifesaving drug.
The call was sounded as early as 2018 when then-U.S. Surgeon General Jerome M. Adams issued a public health advisory about opioids and naloxone, the generic version of NARCAN®. He recommended that people at elevated risk of opioid overdose, or close to someone at high risk, talk with their physicians or pharmacists about obtaining naloxone.
Emergency rescue teams rely on NARCAN® and naloxone to save patients overdosing on opioids, which have become a source of addiction for countless Americans. According to the U.S. Centers for Disease Control and Prevention, nearly 247,000 people died from opioid-involved overdoses between 1999 and 2019. Overdose deaths involving prescription opioids more than quadrupled in those years. Since the beginning of the COVID-19 pandemic, things have gone from bad to worse. In 2021, overdose deaths topped 100,000 for the first time ever in a single year.
Emergent BioSolutions, the manufacturer of NARCAN®, reports that opioid overdose continues to be the leading cause of accidental death in the U.S. “Approximately every eight minutes, on average, a person dies from an opioid overdose,” Emergent states.
Naloxone is approved by the U.S. Food and Drug Administration for emergency treatment of someone suspected of opioid overdose. It reverses the effects of opioids such as fentanyl, heroin, morphine, and oxycodone, which attach to receptors in the brain that control breathing. Naloxone or the brand-name version NARCAN® is an opioid antagonist, which means that it binds to opioid receptors and reverses the drug’s effects so the user can breathe again.
NARCAN® should be given immediately after the drug user shows signs of overdose and should be followed by emergency medical care. Even if the medication works and the user is revived, they need to be taken to an emergency physician right away – just as one would take someone to a hospital after using CPR to stop a heart attack. In the event of an overdose, naloxone should be administered and 911 should be called.
Experts recommend that anyone who uses opioids – whether illicitly or with a legitimate, well-monitored prescription – have a supply of NARCAN® readily available and that they know how to use it. Anyone close to them should do the same.
It’s also recommended that drug users never be alone when consuming their substance, in case an overdose occurs. One person should be sober and ready to administer NARCAN® if needed; when a person is overdosing, chances are they will not be physically or mentally able to administer it to themselves.
Anyone can purchase NARCAN® directly from their pharmacy. A prescription is not required in most states, and no professional training is needed to obtain it or use it.
People do, however, need some guidance in using the medication. As the American Medical Association says, “Naloxone saves lives. But it must be available at the right time to someone who knows how to use it.”
For help or information on effective addiction treatment, visit Resurgence Behavioral Health online or call 855-458-0050 anytime 24/7. Calls are completely confidential.
For more information about Resurgence Alcohol & Drug Rehab Costa Mesa, contact the company here:
Resurgence Alcohol & Drug Rehab Costa Mesa